Womens Health

Follow the Instructions - Avoid Breakthrough Bleeding

You'd think that taking birth control pills would be a relatively easy thing to do. You fill the prescription, read the instructions, take the pills and you're good to go. However, that may or may not be the case. When you visited your doctor to get the original prescription, did the doctor spend some time talking to you about breakthrough bleeding? Some docs do, and some don't.

Nobody Told Me

In a survey completed recently of 649 Canadian women who were picking up their prescriptions for birth control pills, the response to a questionnaire at the pharmacy revealed some interesting information. Over one third (34.5%) reported that they had not received any counseling about breakthrough bleeding from their health care provider. What often ends up happening when there is breakthrough bleeding and a lack of communication between the doctors and the women is women stop taking the pill because they are concerned, embarrassed, or annoyed.

Had they been counseled adequately prior to beginning the contraception, they may have been able to cope with the bleeding and spotting that can happen. It is important to stay in touch with the doctor if there are any issues with breakthrough bleeding. Women who stop taking birth control pills on their own or switch to less effective methods of contraception (or none at all), may experience unwanted or unexpected pregnancies, which potentially raises the rates of abortion. This is all preventable with proper counseling by the health care professional beforehand.

Breakthrough bleeding is common in the first three to four cycles of taking contraceptive pills and the bleeding irregularities do tend to decrease after the initial period. Don't stop taking the pills without first discussing your concerns and options with your doctor.


Don't Miss a Pill!

We began this article with the comment that you read the instructions before you start taking the pills. Manufacturers put instructions into packages for a purpose. Granted, sometimes they are hard to understand, but if you go over them and have questions then you can ask your doctor or pharmacist for answers. In the instructions, you'll likely be told to take the pill at the same time every day (if possible) and not to miss a pill. Missing a pill can (and often does) increase the incidence of breakthrough bleeding, making it the most common cause of irregular bleeding in women on oral contraceptives. Along with missing a pill, not taking it at the same time every day, coupled with not understanding the instructions properly contribute to increased chance of breakthrough bleeding.

Another interesting statistic is that in a survey of 6,676 women, 19% reported missing one or more pills per cycle, and 10% reported missing two or more pills per cycle. Other studies have found even higher percentages of inconsistencies with pill usage. Now, here's the interesting thing - when an electronic device was used to monitor pill ingestion, a whopping 81% of women missed taking one pill, and up to 51% missed three or more pills per cycle. Women who have irregular bleeding are nearly twice as likely to have missed two or more pills per cycle.

The Effect of Medications on Oral Contraceptives

Medications can affect the absorption of the pill. Antacids, antibiotics, OTC (over-the-counter) medications to help with digestion and some herbal remedies like St. John's wort, can cause breakthrough bleeding. Medications that induce an enzyme system in the liver called P450 (anticonvulsants, anti-tuberculosis and antifungal medications) increase the metabolism of birth control pills. Prednisone or steroid injections can also be problematic. It is important to check with your doctor if you are taking any of these types of medications, and read the instructions for the pills to see if there are any contraindications that can lead to breakthrough bleeding.

Do You Smoke?  Quit.

Smoking isn't good for any woman at any time. When it comes to birth control pills, smoking has been linked to breakthrough bleeding and it appears that increased smoking means increased risk of bleeding or spotting because smoking lowers estrogen levels. The anti-estrogenic effect of smoking increases the metabolic breakdown of estrogen in the liver. Not only does smoking affect breakthrough bleeding, it also increases the risks for heart attack, stroke and deep vein thrombosis. If you smoke and you are taking birth control pills, the obvious danger to your health should be enough to prompt you to quit.

There are many formulations of birth control pills. If the one you are currently taking is not working for you, talk with your doctor. You can learn more about birth control pills and abnormal bleeding by reading in this section.

Login to comment

Post a comment